Ohio, 2017

Strong Wind in Ohio, August 3, 2017

August 3, 2017 · NWS IWX · 1 event in 1 county or zone

An unstable, but poorly sheared environment allowed for several rounds of showers and thunderstorms from mid afternoon on the 3rd into the overnight hours of the 4th. Isolated wind damage occurred in a few locations, mainly to older or rotten trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable, but poorly sheared environment allowed for several rounds of showers and thunderstorms from mid afternoon on the 3rd into the overnight hours of the 4th. Isolated wind damage occurred in a few locations, mainly to older or rotten trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 2:49 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 3, 2:49 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Issued at 345 PM EDT Thu Aug 3 2017

Thunderstorms will continue across the area through early tonight
ahead of a strong cold front and associated vigorous upper level
system. Some storms may be strong to locally severe through this
evening, especially west of highway 31 over northwest Indiana.
Much cooler weather will arrive Friday with highs only in the 60s
over northwest Indiana and the lower 70s over most of northwest
Ohio. The cool air will continue over the area through Tuesday
with highs in the 70s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 342 PM EDT Thu Aug 3 2017

Storms were continuing to develop upstream over Illinois ahead of an
upper level TROF and an associated cold front. Mid afternoon surface
based CAPEs had risen above 4000 J/Kg per SPC meso analysis over
Central Illinois where storms were becoming better organized. Mid
level lapse rates were still quite stable and should limit overall
storm development. Expect marginally severe storms with hail to near
1 inch and wind gusts approaching 58 mph mainly west of highway 31
before 10 pm EDT, with activity diminishing overnight. Otherwise,
the cold front will move across the area tonight and bring much
cooler weather for Friday. Kept highs in the 60s over northwest
areas. Will continue the Beach Hazard Statement for Friday given a
fall type strong pressure gradient behind the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 342 PM EDT Thu Aug 3 2017

Cooler air will continue over the area through early next week with
highs in the 70s as northwest flow aloft persists. Occasional upper
level disturbances moving through an amplifying upper level TROF
will provide chances for showers and storms Sunday and Monday, and
possibly again Thursday. High temperatures should recover a few
degrees by Wednesday and possibly top 80 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Aug 3 2017
Isolated thunderstorms have developed in the warm sector as we
have reached convective temperature. Limited BL shear at this time
with increasing SWLY flow further west will sustain isolated
convection through the early portion of the TAF.

Instability and shear after 00Z will usher in more organized and
widespread convection...especially KSBN area. Expect to see MVFR
and isold IFR conditions across the western half of the forecast
area through the overnight. Upper level support shifts quickly
eastward overnight and the threat of convection and flight
restrictions will diminish quickly.

With the frontal/trof passage expect to see significant boundary
layer turbulence and shear. While not forecasting LLWS, this will
need to be monitored closely during the 06-12Z period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday morning through Saturday
     morning for INZ003.

MI...Beach Hazards Statement from Friday morning through Saturday
     morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 8 AM Friday to 11 AM EDT Saturday for
     LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 3, 4:37 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EDT Thu Aug 3 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-041000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible late this afternoon mainly
west of US 31. Scattered thunderstorms are more likely this evening
west of I 69 and after midnight east of I 69. An isolated strong
storm with small hail and gusty winds is possible across northern
Indiana this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-041000-
La Porte-Berrien-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous swimming conditions are expected Friday through Saturday
morning along the Lake Michigan shoreline.

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are expected from Friday morning
through Saturday morning.

There is a low chance for thunderstorms late Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 3, 1:07 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 PM EDT THU AUG 3 2017

INZ008-016-017-031845-
Noble-Whitley-Kosciusko-
207 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOBLE...
NORTHWESTERN WHITLEY AND EASTERN KOSCIUSKO COUNTIES...

At 206 PM EDT, a strong thunderstorm was located over Pierceton, or
near Winona Lake, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warsaw, Winona Lake, Tri-lakes, North Webster, Pierceton, Etna,
Cromwell, Larwill, Big Barbee Lake, Ridinger Lake, Merriam, Lorane,
Big Lake, Irish Lake, Bear Lake, Green Center, Wilmot, James Lake,
Goose Lake and Knapp Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4118 8582 4143 8567 4131 8530 4110 8572
TIME...MOT...LOC 1806Z 226DEG 21KT 4120 8572

SLL
Special weather statement, Aug 3, 1:15 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
215 PM EDT THU AUG 3 2017

INZ005-MIZ078-031900-
Elkhart-Cass-
215 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND CASS
COUNTIES...

At 214 PM EDT, a strong thunderstorm was located near Edwardsburg, or
near Granger, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elkhart, Simonton Lake, Cassopolis, Edwardsburg, Marcellus, Penn,
Vandalia, Dailey, La Grange, Paradise Lake, Calvin Center,
Adamsville, Juno Lake, Donnell Lake, Jones, Diamond Lake, Shavehead
Lake, Wakelee and Eagle Lake.

This includes Interstate 80 in Indiana between mile markers 88 and
93.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4207 8577 4193 8576 4167 8600 4169 8606
      4176 8606 4176 8612 4207 8607
TIME...MOT...LOC 1814Z 210DEG 29KT 4176 8606

SLL
Special weather statement, Aug 3, 1:30 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
230 PM EDT Thu Aug 3 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-032100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis,
Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, and Litchfield
230 PM EDT Thu Aug 3 2017 /130 PM CDT Thu Aug 3 2017/

...Scattered Strong Thunderstorms This Afternoon...

Scattered thunderstorms will be across the region this afternoon
and early evening. Any storm may quickly and briefly intensify
before diminishing. Hail to three quarters of an inch in
diameter...wind gusts to 50 mph and frequent lightning will be
possible with any thunderstorm. An isolated brief severe
thunderstorm is possible as well with wind gusts to 60 mph. Listen
for possible warnings and updated statements this afternoon. Take
shelter when any thunderstorm approaches.
Local storm report, Aug 3, 2:31 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             1 ESE GEORGETOWN        41.72N 86.22W
08/03/2017  M0.75 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            HAIL LASTED FOR AROUND 15 MINS. OBSERVATION
            TIME APPROXIMATED USING RADAR.

&&

CR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Williams

When
August 3, 3:11 PM EST to 3:12 PM EST
Where
Williams forecast zone
Measured
45 kt (52 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Emergency management officials reported a large, but rotten tree fell onto a teenager, causing serious injury to his head and face. A full recovery is expected. No other trees in the area were damaged.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705262.